Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 181, NWS Dodge City, KS

June 12, 2018Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2018, 6:22 PM CDT for Clark County, Comanche County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2018, 6:22 PM CDT (23:22 UTC)
Expired
Jun 12, 2018, 7:15 PM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS53 KDDC 122322
SVRDDC
KSC025-033-130015-
/O.NEW.KDDC.SV.W.0181.180612T2322Z-180613T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
622 PM CDT TUE JUN 12 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Comanche County in south central Kansas...
  Northeastern Clark County in southwestern Kansas...

* Until 715 PM CDT.

* At 621 PM CDT, a severe thunderstorm was located 8 miles north of
  Sitka, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ashland, Protection, Sitka and Clark State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3719 9980 3735 9987 3746 9968 3745 9957
      3738 9956 3737 9944 3705 9949
TIME...MOT...LOC 2321Z 249DEG 10KT 3729 9967 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
031 
WWUS53 KDDC 122355
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
655 PM CDT TUE JUN 12 2018

KSC025-033-130015-
/O.CON.KDDC.SV.W.0181.000000T0000Z-180613T0015Z/
Comanche KS-Clark KS-
655 PM CDT TUE JUN 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WEST CENTRAL COMANCHE AND EAST CENTRAL CLARK COUNTIES...

At 655 PM CDT, a severe thunderstorm was located 9 miles northwest of
Protection, moving east at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ashland, Protection and Sitka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3719 9980 3723 9971 3723 9955 3722 9948
      3715 9948 3705 9949
TIME...MOT...LOC 2355Z 249DEG 10KT 3732 9956 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
540 
WWUS53 KDDC 130011
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
711 PM CDT TUE JUN 12 2018

KSC025-033-130021-
/O.EXP.KDDC.SV.W.0181.000000T0000Z-180613T0015Z/
Comanche KS-Clark KS-
711 PM CDT TUE JUN 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COMANCHE AND EAST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3719 9980 3723 9971 3723 9955 3722 9948
      3715 9948 3705 9949
TIME...MOT...LOC 0011Z 045DEG 30KT 3719 9974 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:50 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 12, 1:50 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
150 PM CDT Tue Jun 12 2018

...Updated Long Term...

.SHORT TERM...(This evening through Wednesday)
Issued at 1258 PM CDT Tue Jun 12 2018

Areas of thunderstorms will be in the forecast tonight through mid
tomorrow morning. The first area of development looks to be along
a stalled frontal boundary roughly from Ashland to St. John. Once
these thunderstorms develop the outflow/cold pool could trigger
convection further west through the rest of the evening along the
boundary back westward to Dodge City. Another area of convection
in association with an upper level shortwave is expected to
develop along the Palmer divide in Colorado and then move south
and eastward into western Kansas after midnight tonight. These
thunderstorms could contain heavy rain as they evolve into a MCS
and move along the frontal boundary with decent enough 850 mb
winds.

Wednesday as the storm activity moves out clouds will hang around
through the early-mid afternoon. Depending on how long the clouds
hang around temperatures are expected to be cooler with highs
mainly in the upper 80s although a few low 90s can't be ruled out.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 141 PM CDT Tue Jun 12 2018

Hot temperatures will be the general theme as we go into the long
term forecast.

Another complex of storms is forecast to develop from Wednesday
night into Thursday morning. A shortwave trough in eastern
Colorado is forecast to develop convection and move into western
Kansas through the evening and overnight hours.

Winds will pick up out of the southwest through the day Thursday
with 850 mb temperatures warming to around 30 (C) for most
locations we should see highs get back into the upper 90s.

For Friday on it looks like the core of the warmer air will be
firmly in place through the central and southern plains driving
the jet stream well to the north. This should keep us mainly dry
with afternoon temperatures in the mid to upper 90s through the
weekend.

With the forecast position of the jet stream this should keep the
remnants of what is currently Hurricane Bud mainly to the west in
the Rockies through the weekend. However with a large upper level
low moving into the Pacific northwest by next Monday this may
drive some of the tropical moisture into southwest Kansas along
with a cool down in temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1204 PM CDT Tue Jun 12 2018

Showers and thunderstorms will develop and affect all the TAF
sites starting around 00Z this evening and becoming more likely
and numerous between 03Z and 13Z. These thunderstorms could
produce heavy rainfall and will certainly reduce visibilities at
times near the surface. The thunderstorm activity should
eventually end after 15Z for all TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  68  87  70 /  20  60  60  20
GCK  94  65  87  68 /  10  70  30  20
EHA  96  66  90  67 /  20  60  10  20
LBL  98  67  89  69 /  10  60  30  20
HYS  91  66  86  69 /  10  50  30  20
P28  98  71  87  71 /  20  60  60  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 12, 5:14 AM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
514 AM CDT Tue Jun 12 2018

KSZ030-031-043>046-061>066-074>081-084>090-131015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
514 AM CDT Tue Jun 12 2018 /414 AM MDT Tue Jun 12 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Thunderstorm chances throughout Southwest Kansas
 increase this afternoon/evening, and may linger into Wednesday.
 Without strong upper level forcing, there will be several areas
 of potential storm initiation this afternoon. First being
 boundaries that set up over Western Kansas from convection this
 morning toward Central Kansas; second being along the warm front
 as it lifts northwest into southwestern Kansas (roughly east of
 Highway 183); and finally, where models have been most consistent
 in agreement is around a mid-level vorticity max that the NAM and
 GFS kicks out of Rockies and into Western Kansas late this
 afternoon. Storms that initially develop will have large hail and
 strong to severe wind concerns. If storms congeal into a
 possible convective system tonight, main concerns will be heavy
 rain/flooding, damaging wind and large hail.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
Storms may linger into Wednesday morning.
 Another chance of storms will occur Wednesday night. Thursday
 through Sunday look to remain dry at this time. Monday, rain
 chances return.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 and 11 pm west of
highway 83 for storms coming in from Colorado, and east of 86 for
storms along boundaries. If storms form into a convective system,
storms will move through Southwest Kansas overnight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 12, 5:01 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT TUE JUN 12 2018

KSZ089-122245-
Comanche KS-
501 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE COUNTY
UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Buttermilk, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Comanche County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3709 9954 3705 9933 3700 9934 3700 9954
TIME...MOT...LOC 2201Z 002DEG 7KT 3702 9949

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:01 PM CDTSpecial Weather StatementDDCComanche44 min
Jun 12, 5:31 PM CDTSevere Thunderstorm WarningDDCClark, Comanche44 min
Jun 12, 6:00 PM CDTSevere Thunderstorm WarningDDCClark45 min
Jun 12, 6:35 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa55 min
Jun 12, 6:39 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford66 min
Jun 12, 6:43 PM CDTSevere Thunderstorm WarningDDCClark30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.